Thunderstorm Wind, Scott
- When
- August 10, 1:35 AM CST
- Where
- Scott County, 12 mi N of Scott City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -100.900
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 1:34 PM CST, 12 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 234 PM CDT SAT AUG 9 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES AND TEMPERATURES... VORT MAX OVER EASTERN MT WILL DROP INTO THE MO VALLEY TOMORROW AND WILL BRING A WEAK BAROCLINIC ZONE SOUTH THROUGH THE PLAINS. FIGURE THAT CONVECTION WILL FIRE ALONG THE BOUNDARY TO OUR NORTH AND WILL MOVE INTO OUR AREA BY AFTERNOON. CANT RULE OUT RANDOM CONVECTION OVER THE AREA EITHER WITH MODEL SOUNDINGS INDICATING LITTLE OR NO CAP. WILL BASE POP CAST ON GUIDANCE FROM THE ETAKF WITH POPS BEGINNING NW AFTER 18Z AND ENDING ACROSS THE SE AFTER 06Z. ALSO BUMPED VALUES TO ABOVE CLIMO AT 30%. FOR MONDAY, MODEL SOUNDINGS AND H85 TEMPS INDICATE TEMPS COULD REACH NEAR 100 FROM DDC SOUTHEAST. FEEL THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER, SO I WILL LEAN THIS WAY AND WILL ALSO BE WARMER THAN SOME OF MY SURROUNDING OFFICES. DAYS 3-7... SLOW CHANGES TO THE CIRCULATION STATE ARE BEGINNING TO OCCUR AS I TYPE. AFTER LAST WEEKS TROPICAL CONVECTION KELVIN WAVE AND SUBSEQUENT SUBTROPICAL JET EVENT INTO THE SOUTHWESTERN US, DEEP MOIST TROPICAL THUNDERSTORMS ARE BECOMING MORE CONSOLIDATED OVER THE WESTERN PACIFIC WARM POOL REGION NEAR 5-10N/140 DEG E. THE FORMER HAS CONTRIBUTED TO THE RECENT ENHANCEMENT OF MCS ACTIVITY ACROSS THE ROCKIES AND PLAINS. DEEP MOIST ALSO CONVECTION CONTINUES TO PERSIST ACROSS THE INDIAN OCEAN, THUS GIVING RISE TO AT LEAST 2 AREAS OF FORCING FROM A TROPICAL HEATING POINT OF VIEW. THERE IS NO PROJECTION ONTO A MADDEN-JULIAN OSCILLATION (MJO) AT THIS TIME. THE DISTRIBUTION OF TROPICAL SSTS AND THEIR ANOMALIES WILL BE CRUCIAL TO FUTURE EVENTS. PARTIALLY AS A RESULT OF THE ABOVE, THERE HAS BEEN BOTH A COLLAPSE (AT LEAST A WEAKENING)/POLEWARD ENTRAINMENT OF THE TROPICAL/SUBTROPICAL WESTERLIES DURING THE LAST COUPLE OF WEEKS (WHICH WERE THE RESULT OF THE MOST RECENT MJO), AND A ROSSBY WAVE DISPERSION (RWD) EVENT THAT LEAD TO THE FORMATION OF A FULL LATITUDE TROUGH JUST OF THE NORTH AMERICAN WEST COAST. THAT WAS THE FIRST SUCH KIND OF TROUGH FOR AT LEAST THE LAST 4-6 WEEKS. ALSO RELATED TO THESE ADJUSTMENTS, AS WELL AS CLIMATOLOGY, A SIGNIFICANT LOBE OF THE POLAR VORTEX HAS BEEN DEEPENING/INTENSIFYING NORTH OF ALASKA. FROM THE PERSPECTIVE OF ATMOSPHERIC ANGULAR MOMENTUM (AAM), EASTERLY UPPER TROPOSPHERIC WIND ANOMALIES HAVE BEEN PROPAGATING POLEWARD INTO BOTH HEMISPHERES FOR ABOUT THE LAST COUPLE OF MONTHS, AND (SPEAKING FOR OUR HEMISPHERE) HAVE CONTRIBUTED TO THE ANOMALOUS STRENGTH OF THE SUBTROPICAL RIDGES, INCLUDING THE ONE OVER THE USA. NUMERICAL MODEL PERFORMANCE HAS BEEN SUFFERING DURING THE PAST WEEK AS A RESULT OF THE ABOVE BEHAVIORS. HOWEVER, THESE VARIABILITIES ARE GETTING BETTER REPRESENTED IN THEIR INITIAL CONDITIONS. ALL THINGS TAKEN INTO ACCOUNT, I WOULD ACTUALLY PREFER THE OUTPUT FROM THE CDC REFORECAST ENSEMBLE, BASED ON 0000 UTC 9 AUGUST INITIAL CONDITIONS. THE GIST IS THAT THE MID/UPPER TROPOSPHERIC RIDGE ACROSS THE ROCKIES SHOULD MOVE EAST INTO THE EASTERN PART OF THE COUNTRY BY THE END OF THIS WEEK, WITH THE TROUGH MOVING INTO THE ROCKIES. THE LARGEST POSITIVE HEIGHT ANOMALIES SHOULD PASS NORTH OF MY CWA, BASED ON THE AAM CONSIDERATIONS. I KEPT MY CWA DRY AND SLOWLY WARMED TEMPERATURES THROUGH THURSDAY. FOR FRIDAY AND SATURDAY I INTRODUCED CHANCE POPS. I THINK THERE IS A REASONABLE POSSIBILITY OF A DEEP-LAYERED MOIST SOUTHERLY FLOW SITUATION WHICH WOULD FAVOR AT LEAST DIURNALLY DRIVEN THUNDERSTORMS. WHETHER OR NOT A CLOSED LOW DEVELOPS FROM THE CURRENT EASTERN USA TROUGH AND SHIFTS WEST IS UNCLEAR, AND LENDS ITSELF TO LOW SKILL WITH RESPECT TO PREDICTABILITY BEYOND ABOUT DAY 3. THE LOCAL 8-10 DAY FORECAST WILL READ NEAR NORMAL TEMPERATURES AND PRECIPITATION. COULD SEE A SIGNIFICANT COLD FRONT PASS THROUGH MY CWA WITH MUCH NEEDED RAINFALL DURING THAT PERIOD (8/17-19). .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 97 67 98 / 00 30 30 00 GCK 66 96 66 97 / 10 30 30 00 EHA 69 95 65 97 / 20 20 30 00 LBL 69 96 66 97 / 20 20 30 00 HYS 67 97 69 96 / 00 30 20 00 P28 69 95 69 99 / 00 20 30 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/23
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. UMSCHEID
The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375117.